Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

March 27, 2017Marion County, Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 27, 2017, 10:42 PM CDT for Marion County, Winston County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 10:42 PM CDT (03:42 UTC)
Expired
Mar 27, 2017, 11:45 PM CDT
In force
63 min
Issued by
NWS Birmingham, AL

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS84 KBMX 280342
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1042 PM CDT MON MAR 27 2017
 
ALZ011-014-280445-
Winston AL-Marion AL-
1042 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN WINSTON
COUNTIES UNTIL 1145 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to 6 miles southeast of Moulton.
Movement was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Double Springs, Addison, Houston
Recreational Area, Nesmith, Brushy Lake, Weston, Inmanfield,
Ashridge, Sardis, Brinn, Lake Buttahatchee, Needmore, Moreland,
Winston Free State Barn, Bear Creek, Posey Field Airport and Rankin
Fite Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3417 8711 3408 8804 3415 8820
      3432 8817
TIME...MOT...LOC 0342Z 293DEG 30KT 3431 8827 3444 8719 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:44 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 27, 6:44 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
644 PM CDT Mon Mar 27 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Keeping VFR conditions through much of the evening with VCTS
mentioned across all northern terminals. Storms are scattered
right now, making it difficult to include TSRA at any specific
site. As we go into the overnight hours, expect CIGs to lower
to MVFR. Guidance has tried to bring in IFR CIGs and MVFR VIS in
during the overnight hours into the morning, but I'm not sold on
that occurring just yet. Winds should stay up just enough to
maintain mixing and prevent fog development. The exception is
with TOI, where winds could be a little lower, leading to the
potential for decoupling and lower VIS. Otherwise, gusty winds,
sometimes erratic depending on proximity of scattered storms
tonight into the overnight hours. Tomorrow, generally southerly
winds continue with CIGs improving back to VFR by the afternoon.

25/Owen

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 10:06 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1006 PM CDT Mon Mar 27 2017

ALZ011>015-017>050-290615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1006 PM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms overnight, with the potential
for hail up to quarter size, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
overnight and again on Thursday.

In the hours before

Special weather statement, Mar 27, 8:51 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
851 PM CDT MON MAR 27 2017

ALZ027-028-036-037-280230-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-
851 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHERN
TALLAPOOSA...NORTHEASTERN COOSA AND CLAY COUNTIES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Martin Lake to Bradford. Movement
was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oxford, Talladega, Alexander City, Sylacauga, Lineville, Ashland,
Goodwater, Kellyton, Lincoln, Munford, New Site, Waldo, Goldville,
Bradford, Barfield, Winterboro, Talladega Superspeedway, Hatchet,
Talladega Municipal Airport and Grant Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8610 3349 8629 3351 8626 3349 8626
      3349 8624 3355 8619 3365 8603 3360 8602
      3359 8599 3358 8580 3354 8580 3347 8589
      3347 8578 3350 8576 3349 8564 3311 8565
      3311 8559 3308 8559
TIME...MOT...LOC 0151Z 242DEG 35KT 3349 8623 3299 8608

32/Davis
Local storm report, Mar 27, 8:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     1 NE ATTALLA            34.02N 86.09W
03/27/2017                   ETOWAH             AL   PUBLIC

            DAMAGE TO THE ROOF OF A LOCAL BUSINESS;
            METAL ROOFING BLOWN OFF.

&&

GMS
Local storm report, Mar 27, 9:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 S KINGSTON            33.53N 86.77W
03/27/2017                   JEFFERSON          AL   PUBLIC

            *** 1 INJ ***
            RELAYED REPORT OF A DOWNED TREE ONTO A CAR.
            1 INJURY.

&&

GMS
Local storm report, Mar 27, 9:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     1 E CLOVERDALE          33.60N 86.70W
03/27/2017                   JEFFERSON          AL   PUBLIC

            RELAYED REPORT OF A LARGE TREE ONTO A HOUSE
            IN THE ROEBUCK AREA.

&&

GMS
Local storm report, Mar 27, 10:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     LEEDS                   33.54N 86.55W
03/27/2017                   JEFFERSON          AL   PUBLIC

            TREE DOWNED ONTO A HOUSE IN LEEDS NEAR THE
            ELEMENTARY SCHOOL.

&&

GMS
Special weather statement, Mar 27, 10:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1042 PM CDT MON MAR 27 2017

ALZ011-014-280445-
Winston AL-Marion AL-
1042 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN WINSTON
COUNTIES UNTIL 1145 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to 6 miles southeast of Moulton.
Movement was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Double Springs, Addison, Houston
Recreational Area, Nesmith, Brushy Lake, Weston, Inmanfield,
Ashridge, Sardis, Brinn, Lake Buttahatchee, Needmore, Moreland,
Winston Free State Barn, Bear Creek, Posey Field Airport and Rankin
Fite Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3417 8711 3408 8804 3415 8820
      3432 8817
TIME...MOT...LOC 0342Z 293DEG 30KT 3431 8827 3444 8719

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:12 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah63 min
Mar 27, 7:22 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Mar 27, 8:23 PM CDTSpecial Weather StatementBMXTalladega37 min
Mar 27, 8:29 PM CDTSpecial Weather StatementBMXCherokee, Etowah46 min
Mar 27, 8:42 PM CDTSpecial Weather StatementBMXCalhoun33 min
Mar 27, 8:46 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah29 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXClay, Talladega39 min
Mar 27, 11:16 PM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 27, 11:43 PM CDTSpecial Weather StatementBMXMarion62 min
Mar 28, 12:03 AM CDTSpecial Weather StatementBMXLamar27 min
Mar 28, 12:12 AM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Mar 28, 12:26 AM CDTSpecial Weather StatementBMXFayette34 min
Mar 28, 2:24 AM CDTSpecial Weather StatementBMXWalker51 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.